Florida, 2004

Tornado in Florida, September 5, 2004

September 5, 2004 · NWS JAX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 5, 2:02 AM EST, 6 hours 23 minutes earlier.

Area forecast discussion, Sep 5, 2:02 AM EST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
302 AM EDT SUN SEP 5 2004

...EYE OF FRANCES NOW INLAND OVER S CENTRAL FL...

.CURRENTLY...FRANCES HAS FINALLY MOVED ONSHORE OVER S CENTRAL FL
WITH NORTHERNMOST ORGANIZED RAINBAND ACROSS FLAGLER AND MARION
COUNTIES. EXTENSIVE SWATH OF MOISTURE EXTENDS WELL E AND SE OF
SYSTEM...WRAPPING IN ACROSS OUR S CWA (COUNTY WARNING AREA).

.SHORT TERM...FEW RADICAL CHANGES MADE TO THIS FCST PACKAGE WITH
GRADUAL PIVOTING OF PRECIP FIELD ON N SIDE OF FRANCES INTO THE AREA
THRU THE COURSE OF THE DAY. RAIN CHANCES RANGE FROM CATEGORICAL OVER
THE S ZONES TO LIKELY ACROSS THE N. THERE IS SOME UNCERTAINTY AS TO
THE SPEED THE PRECIP SHIELD WILL PUSH N THRU THE AREA...WITH ETA MOS
SIGNIFICANTLY DRIER OVER N ZONES. HAVE EDGED POPS DOWN A BIT IN THIS
AREA INITIALLY. RAINS GRADUALLY SHIFT W AND NW...BUT TOTAL PRECIP
STILL DEPENDS HEAVILY ON FORWARD MOTION OF FRANCES.

WILL KEEP ALL WATCHES AND WARNINGS AS-IS. AT SOME POINT...THE FLOOD
WATCH MAY NEED TO BE EXTENDED INTO GA ZONES...BUT THERE IS
SUFFICIENT UNCERTAINTY TO DELAY THIS.

FOR FURTHER DETAILED INFO ON EXPECTED LOCAL EFFECTS FROM HURRICANE
FRANCES...SEE THE LATEST LOCAL TROPICAL STATEMENT (MIAHLSJAX).

.LONG TERM...NEW MEX MOS HAS LOWER POPS LATE THIS COMING WEEK AND
INTO THE WEEKEND. THIS IS LIKELY DUE TO HIGHER EASTERLY FLOW IN
LATEST RUN. SINCE MOST POPS WILL BE IN SCATTERED CATEGORY...WILL LET
DAY SHIFT FINE TUNE THE GRAPHICS.

&&

.MARINE...WINDS FAIRLY UNIFORM OVER MARINE AREA DUE TO PRESSURE
GRADIENT N OF FRANCES. WIND SPEEDS ARE RUNNING NEAR 30 KTS WITH
GUSTS TO 40 KTS. AS OUTER RAINBANDS ARE PRESENTLY MOVING INTO THE
AREA...EXPECT TO SEE THESE VALUES JUMP A BIT. OVERALL...EXPECT WINDS
AND SEAS TO GRADUALLY INCREASE THRU THE MORNING HOURS. PRESENT
PACKAGE APPEARS TO BE ON TRACK AND LITTLE CHANGE IS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 86 74 85 73 / 60 70 80 70
SSI 83 79 83 78 / 70 80 80 50
JAX 83 76 83 75 / 90 80 80 60
SGJ 83 80 83 79 / 99 90 80 40
GNV 85 76 85 74 / 99 99 90 70
OCF 84 76 84 74 / 99 99 90 60
&&

FL...TROPICAL STORM WARNING FLZ024-025-033-038-AMZ452-454-472-474.
     HURRICANE WATCH FLZ024-025-033-038-AMZ452-454-472-474.
     INLAND TROPICAL STORM WIND WARNING FLZ020>023-030>032-035>037-040.
     FLOOD WATCH FLZ020>025-030>033-035>038-040.
GA...TROPICAL STORM WARNING GAZ153-154-165-166-AMZ450-470.

&&

SEC/ECZ/PP/ACS/RK
Hazardous weather outlook, Sep 5, 5:14 AM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
614 AM EDT SUN SEP 5 2004

GAZ132>136-149>152-162>164-051800-
APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-
JEFF DAVIS-PIERCE-WARE-WAYNE-
614 AM EDT SUN SEP 5 2004

THIS OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 2 PM FOR EXTREME SOUTH GEORGIA...
...WIND ADVISORY IN EFFECT FOR PORTIONS OF SOUTH GEORGIA...

THE MAIN IMPACTS FROM FRANCES ACROSS SOUTHEAST GEORGIA ARE EXPECTED
TO BE HEAVY RAINFALL AND ISOLATED TORNADOES. RAINFALL TOTALS OVER THE
REMAINDER OF THE HOLIDAY WEEKEND DEPEND ON THE EXACT MOTION OF
FRANCES...BUT AMOUNTS OF 2 TO 4 INCHES...WITH LOCALLY HIGHER
AMOUNTS...ARE POSSIBLE. LANDFALLING TROPICAL SYSTEMS OFTEN PRODUCE
ISOLATED TORNADOES NEAR AND TO THE RIGHT OF THE PATH OF MOTION. THE
GREATEST CHANCE OF THIS WILL BE TODAY AND TONIGHT IN SOUTHEAST
GEORGIA.

NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH
ACROSS PORTIONS OF SOUTH GEORGIA. SEE THE LATEST WIND ADVISORY
PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
AT LEAST EARLY TUESDAY IN RESPONSE TO FRANCES. RESIDENTS SHOULD
CONTINUE TO MONITOR RIVER LEVELS THROUGH THE WEEK. RAINFALL WILL
BECOME MORE SCATTERED BY MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AND TROPICAL
STORM WARNING AREAS. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUESTED
LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Sep 5, 2:50 AM EST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 AM EDT SUN SEP 5 2004

FLZ031>033-036-050830-
ALACHUA FL-BRADFORD FL-CLAY FL-ST. JOHNS FL-
350 AM EDT SUN SEP 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR
ALACHUA...BRADFORD...CLAY AND ST. JOHNS COUNTIES FOR STRONG WINDS
VALID UNTIL 430 AM EDT...

AT 350 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES EAST OF PICOLATA...OR ABOUT 13 MILES WEST OF
ST. AUGUSTINE...MOVING WEST AT 50 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND PICOLATA...GREEN COVE SPRINGS...LAKE
GENEVA...KEYSTONE HEIGHTS...STARKE...HAMPTON...WALDO AND SAMPSON
THROUGH 430 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Sep 5, 3:47 AM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
447 AM EDT SUN SEP 5 2004

FLZ031>033-036-050945-

ALACHUA FL-BRADFORD FL-CLAY FL-ST. JOHNS FL-
447 AM EDT SUN SEP 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR
ALACHUA...BRADFORD...CLAY AND ST. JOHNS COUNTIES FOR STRONG WINDS
VALID UNTIL 545 AM EDT...

AT 447 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG SHOWERS AND ISOLATED THUNDERSTORMS CENTERED ALONG
A LINE EXTENDING FROM 40 MILES EAST OF PICOLATA TO 10 MILES
SOUTHEAST OF ARCHER...OR ALONG A LINE EXTENDING FROM 23 MILES
NORTHEAST OF ST. AUGUSTINE BEACH TO 6 MILES NORTHEAST OF
WILLISTON...MOVING SOUTHWEST AT 60 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ROCHELLE...PICOLATA...ORANGE HEIGHTS...NEWNANS
LAKE...MELROSE...GROVE PARK AND ARCHER THROUGH 545 AM EDT. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Sep 5, 4:18 AM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
518 AM EDT SUN SEP 5 2004

FLZ037-038-040-050945-

FLAGLER FL-MARION FL-PUTNAM FL-
518 AM EDT SUN SEP 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
MARION...FLAGLER AND PUTNAM COUNTIES FOR A HURRICANE OUTER RAINBAND
VALID UNTIL 545 AM EDT...

AT 515 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAINBAND EXTENDING FROM LEESBURG THROUGH LAKE GEORGE TO PALM
COAST...MOVING WEST AT 20 MPH. THIS RAINBAND WILL AFFECT AREAS
AROUND JUNIPER SPRINGS... MOSS BLUFF...WEIRSDALE...SUMMERFIELD...
SILVER SPRINGS SHORES... SANTOS...OCKLAWAHA AND LYNNE THROUGH 545 AM
EDT. AVERAGE WIND SPEEDS WILL BE 20 TO 30 MPH...HOWEVER STRONGER
EMBEDDED CELLS MAY PRODUCE WINDS OF 30 TO 40 MPH. WINDS OF THIS
STRENGTH CAN PRODUCE MINOR WIND DAMAGE.

A TORNADO WATCH REMAINS IN EFFECT THROUGH 8 AM. REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS AND POSSIBLE WARNINGS.

SANDRIK
Special weather statement, Sep 5, 4:45 AM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
545 AM EDT SUN SEP 5 2004

FLZ033-037-038-040-051100-
FLAGLER-MARION-PUTNAM-ST JOHNS-
545 AM EDT SUN SEP 5 2004

....A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER...
MARION...PUTNAM...ST. JOHNS COUNTIES FOR STRONG WINDS UNTIL 7 AM...

BANDS OF VERY HEAVY RAINFALL WILL CONTINUE TO MOVE ACROSS ALL OF
FLAGLER COUNTY...AND MAINLY EASTERN MARION...SOUTHERN PUTNAM...AND
SOUTHERN ST. JOHNS COUNTIES THROUGH 6 AM. HEAVY RAINFALL OF 1 TO 2
INCHES PER HOUR IS LIKELY.  FLOODING WILL DEVELOP ESPECIALLY IN LOW
AND POOR DRAINAGE AREAS.

FLZ031-032-035-036-051100-
ALACHUA-BRADFORD-CLAY-GILCHRIST-
545 AM EDT SUN SEP 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA...
BRADFORD...CLAY...AND GILCHRIST COUNTIES FOR STRONG WINDS
UNTIL 7 AM...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
ONSHORE AND TO THE SOUTHWEST OVER THE AREA THROUGH 7 AM.  VERY
STRONG WIND GUSTS TO 60 MPH IS POSSIBLE.  ISOLATED TORNADOES ARE
POSSIBLE.  MOVEMENT IS TO THE SOUTHWEST AT 60 MPH.

MZ
Local storm report, Sep 5, 5:28 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
628 AM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 AM     TORNADO          CITRA                   29.41N 82.11W
09/05/2004  F0               MARION             FL   EMERGENCY MNGR

            POSSIBLE TORNADO ROOF DAMAGE REPORTED.

&&

SANDRIK
Local storm report, Sep 5, 7:28 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
828 AM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TROPICAL STORM   MANDARIN                30.15N 81.64W
09/05/2004                   DUVAL              FL   TRAINED SPOTTER

            LARGE TREE LIMB ON HOUSE WITH ESTIMATED 70 MPH WINDS IN
            MANDARIN REPORTED BY TRAINED SPOTTER

&&

WELSH

The radar

The Jacksonville radar (KJAX), 98 km away, was scanning. The volume nearest the first event began at 13:22 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, St. Johns

When
September 5, 8:25 AM EST
Where
St. Johns County, 8 mi SSW of Dupont Centre
Rating
F0
Path length
3 mi
Path width
0.2 yd
Property damage
$80,000
Reported by
NWS STORM SURVEY
Coordinates
29.650, -81.367

Hurricane "Frances"F0 tornado damage to homes along highway 13 vicinity in Flagler Estates in southern St. Johns county. St. Johns EMA assisted with damage assessment.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyThe tornado archive for Florida, 2004Warnings in Florida, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421100.